Florida, 2025

Wildfire and Damaging Winds in Florida, May 4, 2025

May 4, 2025 · NWS JAX · 3 events in 3 counties and zones

A pre-frontal trough with elevated moisture and instability under a passing mid-level short wave trough triggered strong to severe storms across NE FL. Cold temperatures aloft and bulk sheer of 35-40 kts between the surface and 6 km produced small hail (pea size).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal trough with elevated moisture and instability under a passing mid-level short wave trough triggered strong to severe storms across NE FL. Cold temperatures aloft and bulk sheer of 35-40 kts between the surface and 6 km produced small hail (pea size).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 4, 1:15 PM EST, 24 minutes earlier.

Area forecast discussion, May 4, 1:15 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
215 PM EDT Sun May 4 2025

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE NORTHEAST FL THROUGH
EARLY THIS EVENING...
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE...

.NEAR TERM...
Issued at 200 PM EDT Sun May 4 2025

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Weak cold front looks to be near a line from Jesup GA to the Suwannee
Valley area around Live Oak this afternoon. Isolated to scattered
convection ongoing just southeast of the front at 2 PM, and will
continue to increasing coverage while moving east around 15-20
mph. In the next 2-4 hours, best forcing likely will come from
the east coast sea breeze / low level troughing generally along a
corridor from Fernandina Beach to Flagler Beach. Whatever
convection develops will move offshore late afternoon and into
the evening hours, then moving east of the waters after about 1
AM. By sunrise Monday, the cold front will have moved off to a
line from off the southeast GA coast to JAX metro to GNV and to
near or just south of Cross City. Some patchy fog and low stratus
may be near or just south of the front early Monday morning.
Becoming cooler with lows able to bottom out 55-60 from inland
southeast GA to the Suwannee Valley and lower 60s elsewhere.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 200 PM EDT Sun May 4 2025

Cold front will lay northeast to southwest across NE FL Monday, as
weak high pressure builds from the north. The front will be a focus
for convection over NE FL during the afternoon with diurnal heating
providing instability. This activity will dissipate during the
evening with loss of heating.

The front will drift back north into NE FL Monday night as a warm
front, then to near the GA/FL Tuesday. The boundary will be over
SE GA Tuesday night. A dry overnight is forecast for Monday night. A
few storms will be possible in the warm sector over NE FL Tuesday
due to diurnal heating and sea breeze interactions. This activity
will dissipate Tuesday afternoon due to loss of heating.

Temperatures this period will trend above normal.

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 200 PM EDT Sun May 4 2025

A nearly stalled frontal boundary will waiver north and south
across the forecast area throughout this period. Waves of energy
will move east along this boundary, leading to rounds of showers
and thunderstorms. In general, this will be a wet and stormy
period.

Temperatures will be above normal Wednesday through Thursday,
then near to a little below Friday through the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 200 PM EDT Sun May 4 2025

Scattered thunderstorms are located from Lake City to just west
of Cecil Field at 2 PM moving east-northeast about 15-20 kt. Expect
a chance of TSRA impacts to JAX Metro TAFs (JAX, CRG, and VQQ) as
well as GNV over the next 4 hours. Slightly later impacts possible
for SGJ, staring about 19z. A storm or two may near SSI in a few
hours. Otherwise, showers and storms expected to move offshore by
about 00z-01z with a lingering shower possible still around 01z-02z.
Predominate VFR conditions overnight though some chance of MVFR
vsby at VQQ by 08z-12z. A small chance of light fog and scattered
stratus deck around GNV early Monday 08z-12z, then VFR. For sfc
winds, winds will be southwest to west about 8-12 kt with gusts
near 20 kt until 00z. Light west and southwest winds expected
after 00z into Monday.

&&

.MARINE...
Issued at 200 PM EDT Sun May 4 2025

A chance of thunderstorms will exist over the area waters through
late evening ahead of a cold front. The front will slowly shift
southeast into the area waters tonight but stall over the region
into Monday and Monday night, The front may drift a little further
south Tuesday into Wednesday morning before moving back to the
north Wednesday afternoon into Thursday. An area of low pressure
will move toward the area Thursday while the front remains nearly
stationary across parts of GA. The approach of the low and an
influx of moisture will bring a good chance of shower and
thunderstorms from Wednesday onward.

Rip Current: Moderate risk of rip currents at area northeast FL
beaches today with risk a bit lower going into southeast GA
beaches. A low to moderate risk expected for Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  55  83  56  86 /   0   0   0  10
SSI  63  82  65  83 /  10  10   0  10
JAX  60  88  62  89 /  10  10   0  10
SGJ  63  85  65  86 /  10  20  10  20
GNV  59  88  59  91 /   0  20   0  20
OCF  62  88  60  92 /  10  30   0  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 4, 12:27 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
127 PM EDT Sun May 4 2025

FLZ021-023-030-422-522-041800-
Southeastern Columbia FL-Baker FL-Union FL-Southwestern Columbia FL-
Suwannee FL-
127 PM EDT Sun May 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BAKER...
NORTHWESTERN UNION...SOUTHEASTERN SUWANNEE AND SOUTHERN COLUMBIA
COUNTIES THROUGH 200 PM EDT...

At 127 PM EDT, Doppler radar was tracking a strong thunderstorm near
Providence, or 9 miles south of Lake City, moving northeast at 25
mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Palestine Community, Columbia, Watertown, Lulu, Olustee, Johnstown,
Lake Butler, and Lake City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3028 8241 3003 8226 2997 8284 3007 8288
TIME...MOT...LOC 1727Z 239DEG 22KT 3007 8259

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, May 4, 12:57 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
157 PM EDT Sun May 4 2025

FLZ023-030-031-322-422-041830-
Southeastern Columbia FL-Baker FL-Union FL-Northern Columbia FL-
Bradford FL-
157 PM EDT Sun May 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BRADFORD...SOUTHWESTERN
BAKER...NORTHERN UNION AND EAST CENTRAL COLUMBIA COUNTIES THROUGH 230
PM EDT...

At 156 PM EDT, Doppler radar was tracking a strong thunderstorm near
Olustee, or 9 miles east of Lake City, moving northeast at 25 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Palestine Community, Sanderson, Ellerbee, Watertown, Lulu, and
Olustee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3004 8255 3020 8262 3041 8231 3009 8211
TIME...MOT...LOC 1756Z 237DEG 23KT 3018 8249

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, May 4, 1:32 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
232 PM EDT Sun May 4 2025

FLZ132-232-041900-
Eastern Clay FL-Western Clay FL-
232 PM EDT Sun May 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CLAY COUNTY THROUGH 300
PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middleburg, moving east at 20 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Asbury Lake, Fleming Island, Doctors Inlet, Green Cove Springs,
Orange Park, Penney Farms, Lakeside, Middleburg, Oakleaf Plantation,
and Bellair-Meadowbrook Terrace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2992 8161 2993 8164 3000 8205 3018 8205
      3017 8169 3014 8169 3012 8168 3008 8168
      3005 8169 3003 8169 3001 8168 2997 8161
      2993 8160
TIME...MOT...LOC 1831Z 270DEG 18KT 3001 8184

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NELSON

The radar

The Jacksonville radar (KJAX), 146 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 wildfire. Local standard time, as filed.

Wildfire, Eastern Marion

When
May 4, 1:39 PM EST
Where
Eastern Marion forecast zone
Reported by
State Official
Coordinates
29.210, -82.057 (the zone’s center; the record gives no point)

Florida State Watch Office reported that the | Southeast 1st Street wildfire near Lynne in | the Ocala National Forest is 150 acres and | is 80 percent contained.

Thunderstorm Wind, Clay

When
May 4, 1:45 PM EST
Where
Clay County, 0.69 mi S of Russell
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.040, -81.750

An anchored pergola was lifted and thrown into the neighbor's yard and a newly planted | tree was uprooted along Evening Oaks Ln. | Images and video were sent via social media. | Time was estimated by radar and the cost of damage was estimated for inclusion in Storm Data.

Thunderstorm Wind, St. Johns

When
May 4, 2:35 PM EST
Where
St. Johns County, 0.69 mi S of South Durbin
Measured
50 kt (58 mph) estimated gust
Reported by
Airplane Pilot
Coordinates
30.010, -81.380

Multiple trees down area-wide in St Johns | County spanning areas between US-1 and World | Golf Villages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250350, 1250348, 1250349.